Winter Storm, Flattop Mountains
- When
- November 1, 8:00 AM MST to November 4, 10:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
A series of disturbances moved across western Colorado resulting in a prolonged period of significant snowfall across the mountains of northwest Colorado. Widespread snowfall amounts ranged from 10 to 24 inches with local amounts up to 43 inches in the Park Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A series of disturbances moved across western Colorado resulting in a prolonged period of significant snowfall across the mountains of northwest Colorado. Widespread snowfall amounts ranged from 10 to 24 inches with local amounts up to 43 inches in the Park Mountains. Additionally, strong westerly flow caused blowing and drifting of snow. Travel was hampered and a search and rescue operation was conducted to recover a hiker who became disoriented and lost in heavy snow near Rocky Peak in the Park Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 1, 4:13 AM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
413 AM MST SAT NOV 1 2003
...WINTER STORM TO AFFECT SAN JUAN MOUNTAINS WITH SNOW SPREADING
ACROSS NORTHERN AND CENTRAL MOUNTAINS AS WELL...
.DISCUSSION...
SHORT TERM (TODAY THROUGH SUNDAY)...
LONGWAVE TROUGH AXIS EXTENDS ACROSS CENTRAL CALIFORNIA TO THE
NORTHERN ROCKIES. A STRONG 140KT JET CORE IS SITUATED OVER EASTERN
UTAH AND WESTERN COLORADO WITH A STATIONARY FRONT SITUATED
BETWEEN MOAB AND PRICE UTAH THEN TO AROUND MEEKER. SOUTHWEST FLOW
KEEPING TEMPERATURES MILD SOUTH OF THE FRONT WITH FREEZING LEVEL UP
AROUND 10-11K FEET. MUCH COLDER AIR NORTH OF THE FRONT WITH FREEZING
TEMPERATURES AT THE SURFACE. MOST OF THE PRECIPITATION ACROSS THE
AREA IS FALLING ACROSS NORTHEAST UTAH AND EXTREME NORTHWEST COLORADO
ALONG AND NORTH OF THE FRONTAL BOUNDARY. FURTHER SOUTH, THE LOWER
LEVELS OF THE ATMOSPHERE ARE TAKING TIME TO SATURATE BUT CEILINGS ARE
GRADUALLY LOWERING AND RAIN/SNOW SHOULD BE FAIRLY WIDESPREAD ACROSS
THE SAN JUANS BY DAYBREAK.
FRONT TO REMAIN HUNG UP ACROSS THE AREA TODAY WITH GOOD JET DYNAMICS
OVERHEAD. QPF BULLSEYE ON THE SOUTHWEST COLORADO MOUNTAINS TODAY.
THE ETA THEN SHIFTS THE EMPHASIS ACROSS THE MOUNTAINS OF NORTHWEST
COLORADO TONIGHT AND SUNDAY. CANT ARGUE MUCH WITH THE SAN JUANS
AND WEST ELKS GETTING HIT PRETTY GOOD WITH RIGHT ENTRANCE REGION OF
THE UPPER JET OVER THAT AREA AND THESE MOUNTAINS FAVORING SOUTHWEST
FLOW. PIECES OF ENERGY PROGGED TO EJECT OUT OF THE BASE OF THE TROUGH
TODAY WITH THE MAIN BATCH OF ENERGY CURRENTLY OVER CENTRAL CALIFORNIA
PROGGED TO EJECT ACROSS NORTHEAST UTAH AND EXTREME NORTHWEST COLORADO
LATE TONIGHT AND SUNDAY WHILE MAINTAINING UPPER JET SUPPORT. THIS
SHOULD PROVIDE A LITTLE BETTER FORCING ACROSS THE NORTH. CURRENT
HEADLINES RUN THROUGH MIDNIGHT TONIGHT BUT THESE MAY WELL NEED TO BE
EXTENDED WITH PERSISTENT PATTERN OVER THE AREA. SNOW LEVELS TO REMAIN
HIGH ACROSS THE SOUTHERN MOUNTAINS AND CENTRAL MOUNTAINS OF WESTERN
COLORADO. FORECAST SOUNDINGS SHOW WET BULB ZERO LEVEL FROM 9500 TO
AROUND 10K FEET ACROSS THE SOUTH THROUGH SUNDAY. EXPECT ALL SNOW
ACROSS THE FAR NORTHERN MOUNTAINS. MAY SEE A RAIN/SNOW MIX IN THE
NORTHERN VALLEYS THIS AFTERNOON. TEMPS WILL REMAIN TRICKY OVER THE
NORTH AS A COLD FRONT VACILLATES AROUND THE REGION...WITH PERIODIC
SURGES SOUTHWARD AT TIMES...THEN RETREATS.
LONGTERM...
MONDAY THROUGH FRIDAY...MEDIUM RANGE MDLS IN PRETTY GOOD AGREEMENT
DESPITE RATHER CHAOTIC NATURE OF HEMISPHERIC JET ENERGY DURING THE
PERIOD. SYNOPTIC SCALE PATTERN FOR OUR REGION INCLUDES POSITIVE TILT
LONG-WAVE TROUGH AXIS TO REMAIN WEST OF THE FORECAST AREA UNTIL
FRIDAY. THEN GFS LIFTS LONG WAVE TO THE EAST. SEVERAL WEAK
RIPPLES OF SHORTWAVE ENERGY EXPECTED TO MOVE THROUGH THE MEAN
TROUGH POSITION MONDAY THROUGH THURSDAY. WILL NOT TRY AND TIME WAVES
AT THIS POINT BUT WILL CONTINUE WITH MEDIUM POPS IN UNSETTLED WEATHER
PATTERN THROUGH THURSDAY. AS TROF MOVES EAST FRIDAY HAVE
RAISED POPS SOME...BUT STILL SOME UNCERTAINTY. TEMPERATURES AROUND TO
A LITTLE BELOW SEASONAL NORMALS THROUGH WEDNESDAY THEN WILL COOL
THINGS DOWN SOME FOR THURSDAY AND FRIDAY.
SATURDAY...TROF PASSAGE INDICATED FRIDAY NIGHT INTO SATURDAY. WILL
CONTINUE WITH SOME LOW POPS TO COVER LINGERING SHOWERS IN NORTHWEST
FLOW IN THE WAKE OF THE SYSTEM. DRYING WITH SOME DECREASE IN CLOUDS
INDICATED DURING THE DAY AND ALLOWED FOR 4-6 DEG F RISE IN TEMPS FROM
CHILLY FRIDAY FORECAST. OVERNIGHT LOWS LIKELY TO REMAIN COOLER THAN
NORMAL...ESPECIALLY ACROSS THE NORTH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING ABOVE 9000 FEET FOR THE SAN JUAN MOUNTAINS
AND PORTIONS OF CENTRAL MOUNTAINS UNTIL MIDNIGHT TONIGHT...
PUBLIC ZONES 12/18/19.
...SNOW ADVISORY ABOVE 9000 FEET FOR PORTIONS OF CENTRAL
MOUNTAINS UNTIL MIDNIGHT TONIGHT...PUBLIC ZONES 4/9/10/13/17.
.UT...NONE.
&&
TL/MCCOZ001>014-017>023-UTZ022>025-027>029-021245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 559 AM MST SAT NOV 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH ...WINTER STORM WARNING UNTIL MIDNIGHT TONIGHT ABOVE 9000 FEET FOR THE SAN JUAN MOUNTAINS...AND THE WEST ELK AND SAWATCH MOUNTAINS... ...WINTER WEATHER ADVISORY UNTIL MIDNIGHT TONIGHT ABOVE 9000 FEET FOR THE REMAINDER OF THE CENTRAL...AND NORTHERN MOUNTAINS OF WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... A STRONG STORM SYSTEM WILL BRING WIDESPREAD HEAVY SNOW TO THE MOUNTAINS OF SOUTHWEST COLORADO TODAY AND THIS EVENING...WITH LESSER AMOUNTS ACROSS THE CENTRAL AND NORTHERN MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO. STRONG WINDS WILL ALSO OCCUR ACROSS THE HIGH ELEVATIONS...CREATING AREAS OF BLOWING AND DRIFTING SNOW...AND POOR VISIBILITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE CHANCE OF SNOW WILL CONTINUE ACROSS THE HIGH ELEVATIONS EACH DAY FROM SUNDAY THROUGH FRIDAY...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE SUNDAY AND MONDAY. WINDY CONDITIONS WILL CONTINUE AS WELL...CAUSING AREAS BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT THEY ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER OR SNOW REPORTS.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332299, 5332300.